IDPH has cited and fined Eastview Terrace nursing home in Sullivan after a resident there suffered significant weight loss and developed bed sores due to lethargy associated with the use of psychotropic medications.
The use of restraints is strongly discouraged in the long-term care industry for a number of reasons, but most particularly, they pose a serious risk of harm to nursing home residents and are also an affront to their right to dignity. Tying a resident into a bed or chair is something which is generally not acceptable nursing practice. Use of a chemical restraint – that is medicating a resident in such a way that the resident is so sedated to the point that their movement or freedom is restricted – also carries serious risks to the health and well-being of nursing home residents and is an affront to their right to dignity.
Certain medications especially psychotropic medications carry a high risk of becoming chemical restraints by sedating nursing home residents to the point that they are unable to move. Federal regulations limit the use of psychotropic medications to the extent necessary to treat the symptoms and prohibit the use of unnecessary drugs. Regulations also require monitoring for the presence of side effects.
The resident at issue was initially admitted to the nursing home with a diagnosis of dementia with behavioral disturbances. He weighed 184 pounds and was ambulatory. Ten days after admission, he was transferred to a geripsych facility after attacking a staff member.
When he returned there were dramatic changes in the resident’s condition. He was no longer ambulatory, required extensive assist of two staff members for activities of daily living, and was largely nonverbal. He was on a regimen of six psychotropic medications, including receiving some more than once daily. A week after admission, the staff called the doctor with concern about the resident’s lethargy. The nurse practitioner came to the facility and ordered a lab check for levels of one medication and ordered that the medication be held if the resident appeared sleepy. It did not appear as though the medication was ever held.
The resident continued to demonstrate lethargy, requiring extensive assistance from the staff with activities of daily living including eating. He did not demonstrate much appetite, and when he did try to eat independently, he often missed his mouth. He was discharged from both physical and occupational therapy due to inability to participate. he was wheelchair bound and was using a high-backed wheelchair to aid in positioning.
There was nothing in the citation that suggested that his behaviors were being tracked or monitored for the side effects of the psychotropics, even though the care plan called for monitoring of somnolence and to notify the doctor if the side effects outweigh the benefits. There was no further notification to the resident’s doctor even though he was seen twice via telehealth during which the staff advised that there were no concerns. There was no apparent referral to a psychiatrist to modify the drug regimen.
What was done with this resident is a near classic example of a chemical restraint. While the resident’s behavior was absolutely a source of concern, there was no meaningful attempt to monitor for side effects to eliminate potentially unnecessary medications. The net result of this was that the resident was so sedated that he was unable to move independently to the point that he was unable to feed himself, unable to participate in therapy, unable to care for himself, and unable to stand and move independently.
There are a number of dangers associated with chemically restraining a resident, including having nursing home falls and developing bed sores. There are three main risk factors for developing bed sores: (1) incontinence, (2) immobility, and (3) poor nutritional status.
The citation demonstrated two of the three factors clearly. The resident had immobility based on the inability to participate in the therapy, the well-documented lethargy, and the change from being ambulatory to needing a high-backed wheelchair for positioning. He also had poor nutritional status in that poor appetite and an inability to eat were explicitly documented. He also had documented significant weight loss in that his weight decreased from 185 pounds when he was initially admitted to 172 pounds after being readmitted from the geripsych unit to 159 pounds a month later. He also likely had some element incontinence given that he was dependent on staff for activities of daily living and would have been dependent upon them for toileting.
It should be small surprise then that this resident ended up developing bed sores. He developed a deep tissue injury on his coccyx and pressure ulcers on his sacrum and on his left and right buttocks.
These injuries are the predictable results of employing a chemical restraint on a resident. Lethargy with an inability to move and loss of appetite with associated weight loss predictably led to the development of multiple bed sores. Recovering from them will be very difficult without any modification of his psychotropic medication regimen.
While the staff was rightly concerned about the resident’s aggressive behavior, the solution to that is not to sedate the resident into total inactivity without making any effort to minimize the side effects of the psychotropics that the resident was receiving, Yet, that is what occurred here.
One of our core beliefs is that nursing homes are built to fail due to the business model they follow and that unnecessary accidental injuries and wrongful deaths of nursing home residents are the inevitable result. Order our FREE report, Built to Fail, to learn more about why. Our experienced Chicago nursing home lawyers are ready to help you understand what happened, why, and what your rights are. Contact us to get the help you need.
Other blog posts of interest:
Resident undergoes electroconvulsive therapy after staff at Palm Terrace fails to give antipsychotic medication
Resident develops bed sore at Nokomis Rehab
Moweaqua Rehab resident suffers worsening bed sores
Click here to file a complaint about a nursing home with the Illinois Department of Public Health.